Today is October 7, 2012 – Day 81 out of 84 days of poisoning my body so I might live. J The last time I posted, I believe was just after Day 1. I had hair then, was a little afraid, but highly optimistic. And I weighed about 12 pounds less than what I way right now. What happened? Chemo brain, school began, and I kept waiting to catch-up...
Quick Summary: I’m through with chemo treatments. Beginning Thursday, my body is through with Taxotere and Cytoxin, the poisons that cause the acid reflux, nausea, hair loss, fatigue, and chemo brain. It was dreadful, awful, and by the grace of God and loving family and friends… I have made it through. I almost feel guilty for complaining – I only had 4 chemo treatments; most of the people I know who have had to endure chemo, had a minimum of 8 treatments – some, much, much more.
If I knew I had 4 or more chemo treatments to go…. I’d be tempted to give in and give up. But for now, being so close to the end, I feel relief – the kind of relief that allows me to finally shed tears, a few at a time… and mostly they are tears of gratitude. I’m not afraid anymore. I no longer feel the need to be strong for those around me. We are through the roughest waters of this journey.
Beginning in a week or so… I will have 34 radiation treatments focusing on my right breast – the same one where Dr. Talbert performed the lumpectomy. Dr. Toma, my oncologist, cautions me about expecting too much of myself too fast – I might have mentioned that I hoped my hair would grow back and I’d lose the 12 pounds I’ve gained by next week or next month… and that I’d be able to finish writing that darn thesis. She looked at me with all seriousness and said, “No.” It could take anywhere from 6 months to a year, to be back to myself. Ha! I replied inside my own head so she couldn’t hear me. She doesn’t know what an overachiever I am. Which is ironic for those of you who know me – because I’m also a procrastinator. How does that happen?
Anyways, by Christmas I’ll be done with radiation. This Thursday, I see Dr. Toma and begin taking bigger doses of Herceptin (that miracle drug that will ensure the cancer doesn’t return). I have to have a heart scan on October 18 to make sure Herceptin isn’t causing heart damage. Pretty sure that’s not happening, but prayers and positive thinking and light would still be appreciated.
Signing off for now. Keeping it short (I had intended to write what I wrote in my Writer’s Notebook this morning… but maybe next time). Thanks for asking about me, caring about me, wondering if I was ever going to post an update… And thanks Mindie and Kathy for encouraging me to write again!
Love to all my fans! (LOL!) And to all those who put up with me.